MAUDE Adverse Event Report: WILLIAM A. COOK AUSTRALIA, PTY LTD ZENITH FENESTRATED AAA ENDOVASCULAR GRAFT PROXIMAL BODY; MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT

WILLIAM A. COOK AUSTRALIA, PTY LTD ZENITH FENESTRATED AAA ENDOVASCULAR GRAFT PROXIMAL BODY; MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT
Model Number G32534
Medical Device Problem Code Obstruction of Flow (2423)
Health Effect - Clinical Code Ischemia (1942)
Date of Event 10/22/2021
Type of Reportable Event Death
Event or Problem Description
No problem with the device was alleged.One day after placement, the patient developed bowel ischemia.The patient required surgery for bowel (colon) resection and colostomy.
 
Additional Manufacturer Narrative
The graft remains in situ, and therefore was not returned for evaluation.Images were provided and reviewed by the medical director who stated that "the presence of thrombus in the aneurysm (they explicitly state that it was in the aneurysm and not in the endograft) is normal and expected.There is a fair amount of calcified plaque around both the superior mesenteric artery (sma) and coeliac origins in the aortic wall, and on the sagittal view, both vessels look to have less than perfect orifices, with the coeliac in particular looking quite stenotic (narrowed).These findings don¿t necessarily add any information to the likely cause of the bowel ischaemia, although the aortic wall disease may have been a contributing factor".The medical director also stated "i doubt that it was due to a failure or fault with the device, and on the balance of the limited evidence we have the cause of the delayed occlusion could range from dissection of the sma, misalignment of the sma fenestration perhaps with slight ¿settling¿ movement of the endograft (unlikely), or distortion of the proximal end of the sma stent perhaps due to delivery system manipulation during the procedure.However, due to the lack of information provided a definitive root cause could not be established¿.Additional information was received that the graft had been examined prior to use and then successfully implanted following the instructions for use (ifu).There was some difficulty positioning the graft due to access, but it was possible to align the branches, fenestrations and scallops with the native vessels, eventually, with some rotation.The patient¿s anatomy was reported to be tortuous, causing the delivery system to require to be twisted to get it in rotation of the delivery system was performed together as per the ifu instructions.Calcification was present in the vessels containing the grafts.No difficulty was reported accessing fenestrations/scallops/branches, dilators used in the access vessels.The trigger wires were able to be withdrawn and top cap deployed and was able to be removed and docked for withdrawal with no difficulty.No resistance on withdrawal of the device was reported.No part of the delivery system was damaged during the procedure.A vascular closure device was used pre-access.Work order (b)(4) was reviewed for 1 x zfen-p-2-32-94-r.The work order appeared complete, and the quality control inspection was verified to ensure that the device passed inspection.Relevant manufacturing documentation was reviewed in order to identify if there are controls in place that would identify a non-conformance that could have contributed to the event.Upon reviewing the photos taken of the complaint device during manufacture it appears that the device was manufactured as per specifications.The instructions for use (ifu) supplied with the device states: ¿4.2 patient selection, treatment and follow-up ¿ access vessel diameter (measured inner wall to inner wall) and morphology (minimal tortuosity, occlusive disease, and/or calcification) ¿ should be compatible with vascular access techniques and delivery systems of the profile of a 14 french to 22 french vascular introducer sheath.Iliac conduits may be used to ensure the safe insertion of the introduction system.Vessels that are significantly calcified, occlusive, tortuous or thrombus-lined may preclude placement of the endovascular graft and/or may increase the risk of embolization/trauma.¿ inability to maintain patency of at least one internal iliac artery or occlusion of an indispensable inferior mesenteric artery may increase the risk of pelvic/bowel ischemia.Exercise particular care in areas of stenosis, intravascular thrombosis or in calcified or tortuous vessels.5 adverse events ¿ bowel complications (e.G., ileus, transient ischemia, infarction, necrosis) 11.4.5 proximal body placement caution: to avoid any twist in the endovascular graft, during any rotation of the delivery system, be careful to rotate all of the components of the system together (from outer sheath to inner cannula).¿ based on the information and imaging received, a definitive root cause could not be established.It is possible that one or more of the following factors could have contributed to the reported event: twisting of implant within the delivery system.Kinking/ collapse/excessive prolapse of implant/folding of implant material between stents.Collapse of implant due to stent fracture/detachment.Rough surface prone to thrombus formation.Inadequate medication of patient with anticoagulants.Inadequate spacing between stents.Patient related factors.
 
Event or Problem Description
No problem with the device was alleged.One day after placement, the patient developed bowel ischemia.The patient required surgery for bowel (colon) resection and colostomy.The patient expired a few days after the procedure.

Brand Name
ZENITH FENESTRATED AAA ENDOVASCULAR GRAFT PROXIMAL BODY
Common Device Name
MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT
Manufacturer (Section D)
WILLIAM A. COOK AUSTRALIA, PTY LTD
95 brandl street
eight mile plains
brisbane QLD 4 113
AS  QLD 4113
Manufacturer (Section G)
WILLIAM A. COOK AUSTRALIA, PTY LTD
95 brandl street
eight mile plains
brisbane QLD 4 113
AS   QLD 4113
Manufacturer Contact
meena harish
95 brandl street
eight mile plains
brisbane QLD 4-113
AS   QLD 4113
MDR Report Key12749910
Report Number9680654-2021-00020
Device Sequence Number7814870
Product Code MIH
UDI-Device Identifier10827002325347
UDI-Public(01)10827002325347(17)240908(10)AC1086714
Combination Product (Y/N)N
Initial Reporter StateMA
Initial Reporter CountryUS
PMA/510(K) Number
P020018
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2021
Reporter Type Manufacturer
Report Source Distributor
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 12/30/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date09/08/2024
Device Model NumberG32534
Device Catalogue NumberZFEN-P-2-32-94-R
Device Lot NumberAC1086714
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 10/22/2021
Supplement Date Received by Manufacturer10/22/2021
Initial Report FDA Received Date11/03/2021
Supplement Report FDA Received Date12/30/2021
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured09/08/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention; Death;
Patient SexMale